[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1959

Chlorpromazine and Iproniazid Toxic Hepatitis in the Same Patient

Author Affiliations

Newark, N. J.

AMA Arch Intern Med. 1959;103(6):954-956. doi:10.1001/archinte.1959.00270060106013
Abstract

The wide diversity of usefulness of chlorpromazine* in clinical practice is too well known to review in this paper. Suffice it to say, it has found widespread acceptance because of its profound antiemetic effect, its ability to potentiate narcotics and sedatives, and most of all, its capacity to alleviate anxiety, agitation, and tension states. Dosage has varied tremendously, and complications have been noted at all dosage levels and at all durations of therapy.

We are primarily interested in the production of jaundice as a complication of chlorpromazine therapy, which has been reported in as low as 0.2% 1 and as high as 5% of patients,2 with an average of 1.26% 3 (103 cases of jaundice in 8,127 treated cases). Histologic and biochemical data indicate a picture which mimics extrahepatic obstruction: An elevation of the serum alkaline phosphatase, serum cholesterol, and serum bilirubin, with little or no disturbance of the

First Page Preview View Large
First page PDF preview
First page PDF preview
×